Patient Education Blog

Archive for the ‘Side effects’ Category

Purple Toe Syndrome

| Blood thinners (anticoagulants), Heparin and Low Molecular Weight Heparins, Side effects, warfarin / coumadin | Comments Off on Purple Toe Syndrome

Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 – see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. Read the rest of this entry »

Low Molecular Weight Heparins – Osteoporosis?

| Blood thinners (anticoagulants), Side effects | 2 Comments »

Occasionally, a patient is treated with long-term low molecular weight heparin (LMWH) (enoxaparin = Lovenox®; Dalteparin = Fragmin®; Tinzaparin = Innohep®) for months or years. LMWH may be given because the patient (a) tolerated warfarin poorly (widely fluctuating INRs; significant side-effects, such as marked hair loss or fatigue), (b) had a recurrent clot which occured on warfarin with a therapeutic INR, or (c) is pregnant and LMWH is the preferred “blood thinner” during pregnancy in women at increased risk for blood clots. The main side-effect of long-term LMWH is, of course, bleeding.

Whether LMWH causes osteoporosis (=loss of bone mass)  is not known, Read the rest of this entry »